Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Rapid City, SD

June 8, 2004Tripp County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jun 8, 2004, 11:26 PM CDT for Tripp County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2004, 11:26 PM CDT (04:26 UTC)
Expired
Jun 9, 2004, 5:30 AM CDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Tripp County, SD

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:30 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 8, 9:30 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT TUE JUN 8 2004

.DISCUSSION...THUNDERSTORMS CONTINUE OVER SE CWA IN CONJUNCTION
WITH STRONG UPPER LEVEL DYNAMICS. LATEST RUC SHOWING THAT STORMS
WILL STICK AROUND THAT AREA FOR THE NEXT FEW HOURS. WILL BE KEEPING
CLOSE EYE ON SITUATION AS SOME STORMS HAVE BEEN SVR. SURFACE LOW
STILL SITUATED OVER SOUTHEASTERN MN WITH FRONT EXTENDING THROUGH NW
IOWA AND ACROSS CENTRAL NE. FORECAST APPEARS IN GOOD SHAPE WITH NO
CHANGES NEEDED AT THIS MOMENT.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.
Hazardous weather outlook, Jun 8, 11:44 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1044 AM MDT TUE JUN 8 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1044 AM MDT (1144 AM CDT) TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS AREAS FROM PINE RIDGE AND
PHILIP...EASTWARD TO WINNER...THIS AFTERNOON. A STORM OR TWO COULD
BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS EVENING WITH HAIL
LARGER THAN 3/4 INCH BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON WEDNESDAY. THE
MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN
3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. THERE IS ALSO A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 8, 7:33 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             8 ESE MISSION           43.26N 100.51W
06/08/2004  0.50 INCH        TODD               SD   PUBLIC

            HALF INCH HAIL FELL FOR SEVERAL MINUTES.

&&

EK
Local storm report, Jun 8, 7:58 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 SE MISSION            43.25N 100.58W
06/08/2004  1.00 INCH        TODD               SD   PUBLIC

&&

GR
Local storm report, Jun 8, 10:04 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             WINNER                  43.37N 99.86W
06/08/2004  1.00 INCH        TRIPP              SD   LAW ENFORCEMENT

            HAILED FOR APPROXIMATELY 5 MINUTES.

&&

JS
Local storm report, Jun 8, 10:11 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             HAMILL                  43.60N 99.68W
06/08/2004  1.75 INCH        TRIPP              SD   PUBLIC

            HAIL TO THE SIZE OF GOLFBALLS FELL FOR TEN MINUTES. DID
            NOT COVER GROUND COMPLETELY.

&&

EK

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:01 PM CDTSevere Thunderstorm WarningUNRTodd44 min
Jun 8, 8:06 PM CDTSevere Thunderstorm WarningUNRTripp54 min
Jun 8, 8:51 PM CDTSevere Thunderstorm WarningUNRTripp54 min
Jun 8, 9:34 PM CDTSevere Thunderstorm WarningUNRTripp56 min
Jun 8, 11:22 PM CDTFlash Flood WarningUNRTodd6 hr

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.